Warning to users: Contaminated street drugs creating higher risk of overdose
A naloxone anti-overdose kit is shown in Vancouver on Feb. 10, 2017. (Jonathan Hayward / THE CANADIAN PRESS)
VANCOUVER -- Health officials in part of B.C. are warning users a contaminated street drug supply could increase their risk of overdose.
Illicit benzodiazepines continue to circulate in Northern B.C., Northern Health and the First Nations Health Authority warned in a statement Monday.
Residents of the area who use or are considering using drugs are urged to reconsider, or to take steps such as not using alone, to prevent overdose.
"Benzos" are a depressant that slows brain activity, Northern Health said. When combined with opioids, there is a higher risk of overdose.
The health authority said those who've used street drugs contaminated with benzos may be slower to respond to naloxone, a medication used to block the effects of opioid overdose.
Additionally, they may be "difficult to rouse" or may "remain unconscious," Northern Health said.
The health authority urged anyone who thinks someone may be experiencing an overdose to call 911.
Open their airway and perform resuscitation if needed, Northern Health said, and give a naloxone dose if possible, in case opioids are present.
"Illegal drugs have become increasingly toxic and highly unpredictable during the COVID-19 pandemic," health officials said.
All users are advised not to take anything while alone, and stagger use with someone else so that one person is able to respond in case of overdose.
Anyone who feels their only option is to use alone is advised to use the Lifeguard app, which can connect them with emergency responders.